Missouri, 2004

Flood in Missouri, August 27 to 29, 2004

August 27 to 29, 2004 · NWS DVN · 1 event in 1 county or zone

Heavy rain of 2 to 3 inches from the 24th to the 28th of August resulted in isolated river flooding across Eastern Iowa, West Central Illinois, and far Northeast Missouri. Rivers that were affected were parts of the Iowa, La Moine, and Fox.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rain of 2 to 3 inches from the 24th to the 28th of August resulted in isolated river flooding across Eastern Iowa, West Central Illinois, and far Northeast Missouri. Rivers that were affected were parts of the Iowa, La Moine, and Fox. The only areas affected by the flooding was farmland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 27, 10:25 AM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 27, 10:25 AM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION...RETRANSMISSION...
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1125 AM CDT FRI AUG 27 2004

.UPDATE...
UPDATED GRIDS/ZFP FOR THIS AFTERNOON JUST SENT.  MAIN CHANGE WAS TO
BACK OFF PCPN CHANCES OVER CENTRAL/NORTHERN CWA.  BASED ON CURRENT
RADAR TRENDS LOOKS LIKE MOST OF THE CONVECTION WILL STAY CLOSE TO
THE OUTFLOW FROM LAST NIGHTS STORMS...WHICH KEEP BEST CHANCE OF PCPN
SOUTH OF A WASHINGTON IA/GALESBURG IL LINE THROUGH THE AFTERNOON.
MODELS ALL SUGGEST A WAVE MOVING ALONG THE FRONT TONIGHT...ENHANCING
THE PCPN ALONG ITS PATH.  GFS CONTINUES TO SHOW SIGNIFICANT RAINFALL
FURHTER NW INTO IA THAN THE ETA/NGM.  CONVECTIVE FEEDBACK IS
PROBABLY CAUSING THE GFS TO DEEPEN THE SURFACE TOO MUCH AND TOO FAST
BETWEEN 00Z AND 06Z.  HOWEVER...FEEL IT IS BEST TO MAINTAIN THE
CURRENT FLOOD WATCH CONFIGURATION THROUGH TONIGHT.  WILL WATCH TRENDS
THIS AFTERNOON...BEFORE MAKING ANY CHANGES TO THE WATCH.  ...DLF...

.SYNOPSIS...
WILL BE CONCISE WITH ONGOING CONVECTION OF SEVERE AND FLOODING.
CURRENT SETUP FAVORABLE FOR SIGNIFICANT STORMS AND HEAVY RAINS NEXT
12-18 HOURS. SW LOW LEVEL JET FEEDING 70+ DEWPOINTS INTO AREA.  WAVE
TO FORM ALONG SLOW MOVING FRONT NOW IN EVIDENCE IN KANSAS.  EXPECT
MAY AREAS TO GET ANOTHER 1 TO 3 INCHES OF RAIN AND LOCALLY HIGHER.
..NICHOLS..
&&

.SHORT TERM...(TODAY AND TONIGHT) CONVECTIVE TRENDS AND SFC FIELDS
SUPPORT CONVECTION THROUGH TONIGHT WITH HEAVIEST ALONG AND SOUTH OF
HIGHWAY 30. WITH MANY LOCATIONS ALREADY RECEIVING 1-4 INCHES AND
ANOTHER WIDESPREAD 1 TO 3 INCHES AND LOCALLY HIGHER EXPECTED...WILL
GO WITH FLOOD WATCH (FFA) ALL BUT FAR NORTH.  RISK OF SEVERE WITH
HAIL UP TO AN INCH AND IF GET ENOUGH HEATING...60 PLUS MPH WINDS.
CATEGORICAL POPS ALL BUT FAR NORTH WITH LIKELY THERE.   ..NICHOLS..
&&

.LONG TERM...(SATURDAY THROUGH THURSDAY)...ADJUSTED TEMPS DOWN EARLY
NEXT WEEK WITH WEAK REINFORCING SHOT OF CANADIAN AIR.  OTHERWISE...
DRY WITH GULF CLOSED ALLOWING AREA TO DRY OUT FROM RAINS.  TEMPS TO
BE A COUPLE CATEGORIES BELOW NORMAL BECOMING NEAR NORMAL BY TUESDAY.
..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH TODAY AND TONIGHT...ALONG AND SOUTH OF HIGHWAY 30.
IL...FLOOD WATCH TODAY AND TONIGHT...ALONG AND SOUTH OF HIGHWAY 30.
MO...FLOOD WATCH TODAY AND TONIGHT.

&&

NICHOLS
Hazardous weather outlook, Aug 27, 4:00 AM CST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT FRI AUG 27 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-280900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
500 AM CDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WEAK WAVE WILL FORM ON A SLOW MOVING COLD FRONT AS IT SLIDES
SOUTHEAST ACROSS THE REGION TODAY.   THIS WILL PRODUCE PERIODS OF
SHOWERS AND THUNDERSTORMS...MAINLY LATE THIS AFTERNOON AND EVENING.

THE PRIMARY THREAT WILL BE LOCALIZED FLOODING.  LOTS OF MOIST AIR
WILL RESULT IN HEAVY RAINS WITH AN ADDITIONAL ONE TO THREE INCHES OF
RAIN EXPECTED...SOUTH OF HIGHWAY 30.  SINCE MANY LOCATIONS
EXPERIENCED HEAVY RAINS LAST NIGHT...LOCAL SOILS ARE SATURATED AND
ADDITIONAL HEAVY RAINS WILL RESULT IN FLOODING.  A FLOOD WATCH HAS
BEEN ISSUED TODAY AND TONIGHT FOR LOCATIONS ALONG AND SOUTH OF
HIGHWAY 30.

A SECONDARY THREAT WILL BE SEVERE WEATHER IN THE FORM OF STRONG WINDS
AND LARGE HAIL.  IF ENOUGH HEATING OCCURS TODAY INTO THE MID 80S...
LOCATIONS ALONG AND SOUTH OF INTERSTATE 80 MAY SEE ISOLATED STORMS
APPROACH OR REACH SEVERE LEVELS.  THE STRONGEST STORMS COULD PRODUCE
STRONG WINDS OF 60 MPH AND MAYBE HAIL AROUND THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH NEXT FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
ALONG AND PARTICULARLY SOUTH OF INTERSTATE 80.

NICHOLS

In the hours before

Local storm report, Aug 27, 10:18 AM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1118 AM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1116 AM     HEAVY RAIN       NAUVOO                  40.55N 91.38W
08/27/2004  4.75 INCH        HANCOCK            IL   TRAINED SPOTTER

            RAINFALL SINCE 830 PM THURSDAY AUG 26TH.

&&

DLF
Local storm report, Aug 27, 12:49 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
149 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     HIAWATHA                42.05N 91.68W
08/26/2004                   LINN               IA   NWS STORM SURVEY

            *** 1 INJ *** A DAMAGE SURVEY TEAM FROM THE NATIONAL
            WEATHER SERVICE DETERMINED THAT THE DAMAGE WAS CAUSED BY
            STRAIGHT LINE THUNDERTORM WINDS. THE DAMAGE PATH WAS ONE
            MILE IN LENGTH AND 75 YARDS WIDE. THE EXTERIOR WALL OF A
            HEALTH CARE FACILITY WAS DAMAGED...AN INSURANCE BUILDING
            HAD ROOF DAMAGE...A GARAGE DOOR WAS BLOWN IN AND SIDING
            WAS TORE OFF SOME HOUSES.

&&

DLF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Clark

When
August 27, 1:17 PM CST to August 29, 10:26 PM CST
Where
Clark forecast zone
Crop damage
$5,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.410, -91.738 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422394.